Hail, El Paso
- When
- May 21, 4:53 PM MST
- Where
- El Paso County, Montoya
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.870, -106.570
An upper low was digging into southern California with a surface low located over northwest Chihuahua. Southeast winds east of the surface low brought low level gulf moisture into the region with southwest winds aloft helping to produce ample shear for severe thunderstorms with hail up to 2 inches in diameter and wind gusts over 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
An upper low was digging into southern California with a surface low located over northwest Chihuahua. Southeast winds east of the surface low brought low level gulf moisture into the region with southwest winds aloft helping to produce ample shear for severe thunderstorms with hail up to 2 inches in diameter and wind gusts over 60 mph. Some flash flooding was also reported in El Paso with close to an inch of rain in 15 minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 21, 11:12 AM MST, 5 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 1212 PM MDT Mon May 21 2018 .SYNOPSIS... Moist unstable air will flow into southern New Mexico and west Texas this afternoon and tonight. As a result there will thunderstorms across much of the region with large hail, damaging winds and heavy rains falling over some locations this afternoon and tonight. More thunderstorms are expected on Tuesday mainly east of the Rio Grande with dry seasonably warm weather elsewhere. Westerly winds will produce mostly dry weather with very warm temperatures Wednesday through early next week. && .DISCUSSION... Low level east to southeast winds are transporting moist unstable air into much of southern New Mexico and west Texas early this afternoon with surface dewpoints above 50 F as far west as Deming as of noon. Thus air mass rather unstable with MUCAPES already from 1000 to 2000 J/kg. Upper low was meanwhile located over southern Nevada and weak short waves are expected to eject ahead of it to the northeast across the southern Rockies with these features acting as possible storm initiation mechanisms. In addition convective inhibition was minimal with surface heating possibly initiating updrafts. Finally upslope flow will likely force storms over high or sloping terrain. Thus deep convection expected across at least eastern half of the CWA with storm outflows also sustaining activity into the evening. Southwest winds around 35 kt will support 0-6 km shear from 30 to 40 kt which in turn will enhance and sustain updrafts. Wet bulb zero heights were also rather low below 9000 feet agl while DCAPE values were above 1300 J/kg for much of the region. These factors indicate risk of severe thunderstorms with large hail and damaging winds. Abundant low level moisture inflow/flux will also support isolated storms producing very heavy rains with a flash flood threat. The upper low will drift slowly east the next several days which will cause low level winds to gradually become more southwesterly from west to east. Consequently expect moist unstable air and thus thunderstorms will be confined mostly eastern Otero and Hudspeth Counties Tuesday through Thursday followed by warm dry weather all locations Friday through next Monday. && .AVIATION...Valid 22/00Z-22/00Z... VFR conditions expected through forecast period. Expect P6SM SCT-BKN 060 100-130 250 SE WINDS 12G22KTS PSBL E OF RIO GRANDE 21Z-06Z LCL BKN-OVC010 1SM +TSRAGR WINDS VRB35G50KT. AFT 06Z SCT 060 130 250 WINDS 12012KT. AREAS BKN030 6SM -TSRA OVER ERN OTERO/HUDSPETH COUNTIES TIL 18Z. && .FIRE WEATHER... Following a change of air mass last night and a switch to SE winds, Gulf of Mexico moisture continues to stream into our area. An upper level low pressure system continues to develop over southern California. This will provide a moist unstable environment to set of thunderstorms this afternoon and evening, developing near the Rio Grande in New Mexico and increasing in coverage as they spread eastward. Some storms may produce damaging winds and large hail. Drier conditions are expected for much of rest of the week with temperatures climbing back into the 90s by Wednesday, and maybe approaching the 100 degree mark in the lowlands heading into the weekend. && .PRELIMINARY POINT TEMPS/POPS... El Paso 63 90 64 93 / 40 0 0 0 Sierra Blanca 60 86 62 89 / 80 20 20 20 Las Cruces 57 88 57 89 / 20 0 0 0 Alamogordo 58 85 59 88 / 70 10 0 0 Cloudcroft 44 66 45 67 / 80 20 10 20 Truth or Consequences 58 87 57 89 / 20 0 0 0 Silver City 51 81 52 82 / 0 0 0 0 Deming 53 88 52 89 / 10 0 0 0 Lordsburg 53 87 53 87 / 0 0 0 0 West El Paso Metro 64 89 64 92 / 40 0 0 0 Dell City 58 87 59 91 / 80 20 20 20 Fort Hancock 63 91 65 94 / 80 20 10 10 Loma Linda 59 85 61 88 / 70 10 10 0 Fabens 60 92 60 93 / 50 0 10 0 Santa Teresa 57 89 58 90 / 30 0 0 0 White Sands HQ 63 87 63 89 / 40 0 0 0 Jornada Range 55 88 54 90 / 30 0 0 0 Hatch 55 90 54 91 / 20 0 0 0 Columbus 59 90 57 91 / 0 0 0 0 Orogrande 61 87 61 89 / 60 10 10 0 Mayhill 47 74 49 76 / 80 20 10 20 Mescalero 48 74 48 76 / 80 20 10 20 Timberon 45 72 46 74 / 80 20 10 20 Winston 47 80 48 83 / 20 0 0 0 Hillsboro 52 84 53 86 / 20 0 0 0 Spaceport 56 87 55 89 / 30 0 0 0 Lake Roberts 43 79 43 80 / 0 0 0 0 Hurley 49 82 47 83 / 0 0 0 0 Cliff 43 85 43 85 / 0 0 0 0 Mule Creek 50 84 50 84 / 0 0 0 0 Faywood 51 82 50 84 / 10 0 0 0 Animas 52 88 52 89 / 0 0 0 0 Hachita 52 88 52 90 / 0 0 0 0 Antelope Wells 54 88 52 89 / 0 0 0 0 Cloverdale 52 82 52 84 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 05 Rogash/20 Novlan
Special Weather Statement National Weather Service El Paso TX 444 PM MDT MON MAY 21 2018 NMZ409>412-TXZ418-212330- Central Tularosa Basin NM-Northern Dona Ana County NM- Sierra County Lakes NM-Southern Dona Ana County/Mesilla Valley NM- Western El Paso County TX- 444 PM MDT MON MAY 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SIERRA...DONA ANA AND WESTERN EL PASO COUNTIES UNTIL 530 PM MDT... At 439 PM MDT, Doppler radar was tracking strong thunderstorms over portions of southern New Mexico and west Texas. Half inch hail and wind gusts up to 50 mph will be possible with a few of the storms. Locations impacted include... Las Cruces, Hatch, Leasburg, Mesilla, Rincon, Radium Springs, Dona Ana, Upham, Cutter, Corralitos, Jornada Range, Santa Teresa, West El Paso. LAT...LON 3180 10663 3180 10719 3345 10720 3345 10658 TIME...MOT...LOC 2239Z 240DEG 49KT 3225 10698 ROGASH
Special Weather Statement
National Weather Service El Paso TX
502 PM MDT MON MAY 21 2018
NMZ409>413-TXZ418>420-423-212345-
Southern Tularosa Basin NM-Central Tularosa Basin NM-
Northern Dona Ana County NM-Sierra County Lakes NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
Western El Paso County TX-
502 PM MDT MON MAY 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SIERRA...DONA ANA AND EL
PASO COUNTIES UNTIL 545 PM MDT...
At 459 PM MDT, Doppler radar was tracking strong thunderstorms
across portions of southern New Mexico and west Texas moving north
at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
a few of these storms.
Locations impacted include...
Las Cruces, Horizon City, Sunland Park, Chaparral, East El Paso, West
El Paso, Mission Valley, Central El Paso, Northeast El Paso, Fabens,
Leasburg, Anthony, El Paso, Socorro, San Miguel, Mesilla, Vinton,
Clint, Agua Dulce and Tornillo.
LAT...LON 3337 10656 3197 10639 3188 10604 3139 10603
3140 10608 3148 10622 3169 10635 3175 10642
3176 10646 3175 10649 3178 10653 3179 10707
3337 10708
TIME...MOT...LOC 2259Z 239DEG 49KT 3307 10686
ROGASHThe El Paso radar (KEPZ), 12 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
8 hail, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.
There were several reports from the public near the Sunland Park Mall of hail up to quarter size that broke skylights and windows. Winds near 60 mph driving the hail intensified the effects.
Mesonet site near Bob-O's.
Several trees down near the Sunland Park Mall.
Spotter measured a 62 mph gust in northeast El Paso.
Homes flooded in low-lying portion of Buena Vista neighborhood including Courchesne Rd. Drainage may have been compromised by nearby construction.
Rushing water caused a rock wall to collapse just east of Suncrest Drive, north of Wallenberg Drive. Swift water then rushed down south Mesa Hills Dr nearby.
Flooding reported off of I-10 on Gateway West and Geronimo in central El Paso.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758047, 760785, 758055, 758048, 758054, 758049, 758050, 758051, 758056, 758040, 758043, 758052, 758053, 758046.